Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 304, NWS Kansas City, MO

September 7, 2015Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 7, 2015, 10:40 AM CDT for Buchanan County, Missouri. It took effect at Sep 8, 2015, 5:39 AM CDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Sep 7, 2015, 10:40 AM CDT (15:40 UTC)
In effect from
Sep 8, 2015, 5:39 AM CDT
Expired
Sep 15, 2015, 12:10 PM CDT
In force
7 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Agency (AGYM7). The gauge peaked at 23.98 ft at Sep 8, 2015, 2:00 PM CDT.

actionminormoderate1015202509/0709/0809/0909/1009/1109/1209/1309/1409/1509/16
Action stage
15 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06820500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 7, 6:34 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 7, 6:34 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT MON SEP 7 2015

.DISCUSSION...
Issued at 352 AM CDT MON SEP 7 2015

Early this morning through today:
Ongoing convection across northern Missouri and southwestward through
the St. Joseph/northern KC metro area, with isolated cells making an
appearance in eastern KS, will continue to remain non-severe.
Moderate to perhaps locally heavy rainfall will be possible with
these storms, especially across northern MO where the better
concentration of moisture currently resides. Some backbuilding of
storms are currently noted on radar imagery, leading to storms
training over the same areas, which will need to be monitored over
the next couple of hours. However, considering that much of the
forecast area has gone through a dry period for some time now, that
will help mitigate any major flooding concerns for this morning.
Convection is expected to wane spatially as the morning progresses,
particularly after sunrise. For the remainder of the day, precip
chances will persist through the holiday but should be more scattered
in nature.

Tonight through early Tuesday:
The moderate to heavy rainfall threat will ramp back up tonight with
more widespread storms expected to initiate around sunset this
evening in NW MO. Storms will then overtake much of the far northern
portions of MO overnight with not only a concern from heavy rainfall,
but training of storms containing moderate to heavy rainfall across
the same areas in a relatively short amount of time. Combining these
threats with now moist soils in far northern MO, this has prompted
the issuance of a Flash Flood Watch for tonight. Amounts of about 2
inches or so with locally higher amounts will be possible with these
storms. Farther south, moderate to locally heavy rainfall will still
be a possibility, but the drier soils and less of a chance for
training of storms and more widespread heavy rainfall should help
mitigate a more widespread concern for flash flood activity. Not that
flash flooding won't be a threat or concern, just lower than the
potential where the watch was issued. PWATs are depicted to be higher
across northern MO and into IA than other points southward with the
NAM indicating PWAT values exceeding 200 percent of normal, and the
GFS picking up on projected amounts well above a climatological max
for this region, which is greater than 2 inches. Looking at the
moisture transport from a larger scale, current satellite imagery
and model indications are pointing to a teleconnection from two
sources: the Pacific and Gulf of Mexico.

Early on in the convective initiation this evening as diurnal
heating assists with the typically-seen uptick in instability, some
storms could potentially become strong with gusty winds and hail as
the primary threats. Better vertical wind fields will still lag
behind though, limiting the severe potential.

Tuesday through Tuesday night:
As a cold front drops across the region, with it will go the
convection. The front will assist in pushing the storms along,
lowering the chance for repeated convection over the same areas once
it clears northern MO early Tuesday. This isn't to say that moderate
to locally heavy rainfall won't be a threat, because it still will be
for the entire forecast area until the front clears the precip out.
PWAT values will still be running high but the drier soils further
south and lower opportunities for training of storms should help
lower a more widespread flooding concern. Currently, rainfall amounts
during this period look to range from less than half an inch across
NW MO (since the bulk of the precip should be out of there by midday
Tues.), to under 2 inches in central MO, with locally higher amounts
possible. That said, stay tuned for possible changes to this forecast
as the time gets closer and the details become more refined.

Wednesday through Sunday:
Cooler temps, much closer to normal for early September, are on the
horizon with the fropa. Quieter weather should also return with just
a few chances here and there throughout this period for precip.
Surface high pressure will move in behind the front on Wednesday,
helping to keep those precip chances at bay for a day or so. Weak
disturbances rotating through the upper-level flow could bring forth
some lower-end precip chances late in the week. Model deviations
from each other by next weekend become evident, but overall, no
significant indicators at this time of any major impacts weatherwise
to the forecast area, other than autumn knocking on our doorstep.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 620 AM CDT MON SEP 7 2015

Showers and thunderstorms early this morning are expected to largely
wane in coverage by midday today, departing from the terminal areas.
In the meantime, low ceilings have crept into MCI and STJ, dropping
conditions into the IFR category. Could see some of these reduced
ceilings impacting MKC and IXD but currently doesn't look to reduce
categories lower than perhaps MVFR as the rise of the sun should
assist in breaking up the cloud deck. Scattered thunderstorms will
continue to be a possibility throughout the day today but there isn't
a clear signal of when or even if a direct impact to a terminal will
occur. Therefore, have left mention out with the intention to amend
as necessary. However, higher confidence in timing and impacts to the
area terminals exists tonight as a cold front slowly makes its way
across the region. Have introduced a VCTS mention to reflect this
with timing looking to occur a few hours after 00Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from this evening through Tuesday morning for
     MOZ001>008-011.

&&

DISCUSSION...lg
AVIATION...lg
Hazardous weather outlook, Sep 7, 5:30 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CDT MON SEP 7 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
530 AM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAIN PRODUCING
 THUNDERSTORMS THIS MORNING WITH REDEVELOPMENT THIS EVENING. AN
 ISOLATED SEVERE STORM OR TWO IS POSSIBLE THIS EVENING OVER NORTHERN
 MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE THREAT FOR HEAVY
 RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
 NIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:45 PM CDTSpecial Weather StatementEAXAtchison45 min
Sep 7, 3:52 AM CDTFlash Flood WatchEAXAtchison, Gentry, Harrison, Holt, Mercer, Nodaway and 3 more25 hr
Sep 7, 4:47 AM CDTAreal Flood AdvisoryEAXAdair, Daviess, DeKalb, Gentry, Grundy, Harrison and 5 more4 hr
Sep 7, 10:40 AM CDTRiver Flood WarningEAXAndrew, Nodaway3 days
Sep 7, 10:40 AM CDTRiver Flood WarningEAXAndrew, Buchanan4 days
Sep 7, 10:40 AM CDTRiver Flood WarningEAXLinn, Livingston6 days

Nearby

River Flood Warnings in Missouri, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.